Heavy Snow, S Sierra Mtns
- When
- February 8, 4:00 PM PST to February 9, 11:30 AM PST
- Where
- S Sierra Mtns forecast zone
- Reported by
- Mesonet
A Pacific storm system moved across the Central California Interior the evening of the 8th and morning of the 9th. More than 8 inches of snow fall across the Sierra Nevada from Yosemite to Kings Canyon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A Pacific storm system moved across the Central California Interior the evening of the 8th and morning of the 9th. More than 8 inches of snow fall across the Sierra Nevada from Yosemite to Kings Canyon. The largest recorded amount was 11 inches at Horse Meadow (8400 feet msl).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 8, 3:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 300 PM PST THU FEB 8 2007 .SHORT TERM...A COUPLE OF STORM SYSTEMS ARE LINED UP OVER THE EASTERN PACIFIC THIS AFTN. THE NEAREST ONE IS CENTERED NEAR 40N 135W AND HAS A PRETTY HEALTHY PLUME OF SUBTROPICAL MOISTURE ASSOCIATED WITH IT. THE BRUNT OF THIS MOISTURE IS CURRENTLY AIMED AT NORTHERN CA AND THIS IS WHERE THE PRIMARY FOCUS OF HEAVY PRECIP WILL OCCUR THROUGH FRIDAY AS THE 250 MB JET MOVES OVER THIS REGION. NONETHELESS...A TRAILING COLD FRONT WITH THIS SYSTEM WILL BRING RAIN TO MUCH OF THE CENTRAL CA INTERIOR AS IT MOVES SOUTHWARD ACROSS OUR CWA TONIGHT AND FRIDAY MORNING. PRECIP AMTS WILL BE RELATIVELY LIGHT COMPARED TO OUR NORTHERN NEIGHBORS...RANGING FROM A FEW HUNDREDTHS OR LESS AT THE SOUTH END OF THE SJ VLY TO ABOUT FIFTEEN HUNDREDTHS FARTHER NORTH. OVER THE HIGHER TERRAIN...PRECIP AMTS WILL VARY FROM A QUARTER TO A HALF INCH OR SO. THIS WILL BE A WARM STORM WITH PRECIP FALLING MAINLY AS RAIN EXCEPT OVER THE HIGHEST ELEVATIONS OF THE SIERNEV TONIGHT INTO FRIDAY. FRIDAY EVENING AND NIGHT SHOULD BE RELATIVELY QUIET WITH A BREAK FROM WET WEATHER UNTIL THE NEXT STORM ARRIVES SATURDAY. THE SECOND STORM WILL BE A COLDER STORM AND TRACK FARTHER SOUTH THAN ITS PREDECESSOR. THIS PARTICULAR STORM IS CURRENTLY CENTERED NR 36N 150W AND WILL UNDERCUT STORM #1 AND MOVE INTO CENTRAL CA THIS WEEKEND. THIS SECOND SYSTEM HAS THE POTENTIAL TO BRING MORE SUBSTANTIAL PRECIP TO THE CWA...ESP OVER THE SIERNEV...WHERE SNOW LEVELS WILL LOWER TO BETWEEN 5500 AND 6500 FEET BY LATE SATURDAY NIGHT. WILL LAUNCH A WINTER STORM WATCH FOR THE SIERNEV NORTH OF KERN COUNTY FOR THE SATURDAY AND SATURDAY NIGHT PERIODS. ADDITIONALLY...WILL RAISE POPS FRIDAY AND DURING THE WEEKEND IN CONCURRENCE WITH ADJACENT WFOS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODELS SHOWING MORE OF A SPREAD IN SOLUTIONS. THOUGH THE PREVAILING IDEA IS FOR UNSETTLED CONDITIONS TO CONTINUE AT LEAST THROUGH TUESDAY WITH A PROGRESSIVE FLOW ALOFT. AS ONE SYSTEM DEPARTS THE DISTRICT SUNDAY NIGHT THE NEXT IS RIGHT ON ITS HEALS OFF THE COAST. THIS NEXT TROUGH DIGS SOUTHEAST TO A POSITION OVER SOCAL ON TUESDAY. MODELS THEN BEGIN TO BUILD IN UPPER RIDGING ALONG THE COAST TO VARYING DEGREES ON WEDNESDAY. BUT VAST DIFFERENCES ARE NOTED BY THURSDAY FROM EITHER STRONG RIDGING ALOFT TO AN UPPER TROUGH SLIDING SE ALONG THE CA/NV BORDER. WILL MAINTAIN SLIGHT TO LOW CHANCE POPS THROUGH EARLY NEXT WEEK...WITH A DIMINISHING THREAT TUESDAY NIGHT INTO WEDNESDAY. PRECIP AND MOSTLY CLOUDY SKIES SHOULD LIMIT DIURNAL TEMPERATURE SPREADS EARLY IN THE WEEK...THEN NEAR SEASONABLE BY THE END OF THE PERIOD. && .AVIATION...MVFR CONDITIONS DUE TO HAZE AND MIST PREVAILING THROUGH 00Z SATURDAY. PRECIPITATION SPREADING IN FROM THE COAST AFTER 04Z WITH LCL MVFR CEILINGS AND IFR VISIBILITIES. IN THE KERN COUNTY DESERT...VFR CONDITIONS WILL PREVAIL THROUGH 00Z SATURDAY. FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND KBFL...AND TWEB ROUTES 421 AND 423. && .AIR QUALITY ISSUES... NONE && .HNX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT FOR CAZ096-097. SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY FOR CAZ096. && DURFEE/DCH WEATHER.GOV/HANFORD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HANFORD CA 242 AM PST THU FEB 8 2007 CAZ096-091200- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 242 AM PST THU FEB 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY FOR THE SOUTHERN SIERRA NEVADA ABOVE 8000 FEET...FROM YOSEMITE TO KINGS CANYON. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FROM THE NATIONAL WEATHER SERVICE IN HANFORD AT /WWUS46 KHNX OR SFOWSWHNX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SNOW ADVISORY WILL CONTINUE 6 PM PST FRIDAY. AFTER 6 PM PST FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. SPOTTER ACTIVATION WILL NOT BE NEEDED. WEATHER.GOV/HANFORD MORSE
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7958.